Illinois, 2009

Flash Flooding and Hail in Illinois, May 13, 2009

May 13, 2009 · NWS DVN · 8 events in 5 counties and zones

A cold front in central Iowa sparked some heavy rain-producing showers and thunderstorms during the afternoon and evening hours of May 13th. Flash flooding resulted from the torrential downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front in central Iowa sparked some heavy rain-producing showers and thunderstorms during the afternoon and evening hours of May 13th. Flash flooding resulted from the torrential downpours. In addition, a few of the stronger storms produced non-severe hail up to the size of a nickel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 2:31 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, May 13, 2:31 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT WED MAY 13 2009

.DISCUSSION UPDATE...
NO SIGNIFICANT CHANGES HAVE BEEN MADE SINCE THE PRIOR ISSUANCE OF
THE AFD AT 1230 PM.  WE CONTINUE TO WATCH FOR THE WEAKENING CAP OVER
THE AREA TO BREAK IN ADVANCE OF THE POTENT COLD FRONT.  LOW LEVEL
WINDS REMAIN BACKED OVER THE AREA...AND COMBINED WITH SURFACE TEMPS
IN THE 70S AND DEWPOINTS IN THE MID TO UPPER 60S...A TORNADO THREAT
EXISTS ALONG AND SOUTH OF INTERSTATE 80.  SHOULD THE BOUNDARY LIFT
FARTHER NORTH...A LOW TORNADO THREAT COULD REACH UP TO HIGHWAY 20
EARLY THIS EVENING...BUT THIS IS UNLIKELY. ...ERVIN...

...WE WILL KEEP THINGS RATHER SHORT TODAY DUE TO THE FOCUS ON SHORT
TERM MESOSCALE TRENDS AND THE POTENTIAL FOR SEVERE STORMS.  THE COLD
FRONT AND LOW PRESSURE WAVE ALONG IT ARE OVER WESTERN IOWA AS OF
NOON...WITH SCATTERED AREAS OF SHOWERS AND A FEW THUNDERSTORMS STILL
FIRING UP ACROSS EXTREME NORTHEAST MO...SOUTHEAST IA...AND ALL OF
ILLINOIS. THIS ACTIVITY IS ALONG AND NORTH OF THE WARM FRONT...WHICH
AS OF NOON CONTINUES TO BE POSITIONED OVER FAR NORTHERN MO...THROUGH
CENTRAL ILLINOIS.  THE COLD FRONT...AND A STRONG UPPER LEVEL WAVE
WILL FORCE ANOTHER ROUND OF STORMS LATER THIS AFTERNOON...WITH
SEVERE WIND GUSTS POSSIBLE IN ANY LOCATION THAN CAN DESTABILIZE.
FOR AREAS ALONG AND SOUTH OF THE WARM FRONT...A SUFFICIENTLY
UNSTABLE BOUNDARY LAYER...AND STRONGLY SHEARED LOW LEVELS AND DEEP
LAYER SHEAR WILL PROVIDE FOR THE POTENTIAL FOR SUPERCELLS CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL. THIS MAY IMPACT OUR SOUTHERN 1/3
OF THE CWA...BUT THIS WILL ALL DEPEND ON MESOSCALE TRENDS OVER THE
NEXT 6 HOURS. WE WILL WATCH THIS POTENTIAL VERY CAREFULLY...AND A
QUICK UPDATE TO INCREASE OR DECREASE SEVERE WEATHER RISKS IS LIKELY
BY LATE AFTERNOON.  THE ADDITIONAL RAINFALL THIS AFTERNOON AND
TONIGHT LOOKS TO BE ON THE ORDER OF 0.5 TO 1.0 INCHES...WHICH WILL
CONTINUE TO BRING RISES ON SOME RIVERS...AND SHOULD FURTHER
AGGRAVATE FLOODING ON THE ROCK RIVER.

LATER TONIGHT THROUGH THURSDAY LOOKS VERY PLEASANT AND QUIET.  THIS
IS FOLLOWED BY ANOTHER VERY SIMILAR STORM SYSTEM FOR THURSDAY NIGHT
THROUGH FRIDAY NIGHT. A WARM FRONT WILL APPROACH...THEN A WAVE OF
LOW PRESSURE SHOULD COMBINE WITH THE COLD FRONT TO BRING ANOTHER
ROUND OF STORMS. SEVERE STORMS APPEAR POSSIBLE...AS DOES HEAVY
RAINFALL. AFTER TONIGHT...OUR ATTENTION WILL FOCUS STRONGLY ON THIS
POTENTIAL EVENT.

FURTHER OUT...THE WEEKEND CONTINUES TO LOOK PLEASANTLY
COOL...FOLLOWED BY A SOLID WARMING TREND AS MODELS NOW SHIFT A ZONAL
FLOW REGIME OVER THE MIDWEST...WITH THE CORNBELT WELL INTO THE MILD
AIR. 70S ARE LIKELY...80S ARE POSSIBLE.
...ERVIN...

&&

.AVIATION...
WIDESPREAD IFR AND LOCAL LIFR CONDITIONS NORTH OF THE WARM FRONT
WILL CONTINUE THROUGH MUCH OF THE AFTERNOON ACROSS EASTERN IA AND NW
IL TERMINALS. THE EXCEPTION WILL BE AT BRL...WHERE THE PASSAGE
OF THE BOUNDARY WILL LIKELY LIFT CIGS INTO VFR EARLY IN THE
AFTERNOON. ALL SITES WILL LIKELY SEE SLOWLY LIFTING CIGS AS THE
AFTERNOON PROGRESSES. THUNDERSTORMS ARE EXPECTED TO REDEVELOP FROM
MID TO LATE AFTERNOON ALONG THE ADVANCING COLD FRONT CURRENTLY IN NW
IA. HAVE TEMPO GROUPS FOR THUNDERSTORMS FROM MID AFTERNOON INTO
EVENING AT MOST SITES...WITH POTENTIAL ENDING AFTER SUNSET. THERE IS
A POSSIBILITY OF A SQUALL LINE FORMING ALONG THIS ADVANCING FRONT
WITH DAMAGING WIND GUSTS...BUT THIS POTENTIAL TOO LOW TO INCLUDE
HIGH WIND GUSTS IN FORECASTS. WINDS WILL VEER TO NW THIS EVENING
WITH VFR CONDITIONS INTO THU. ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

ERVIN/SHEETS
Hazardous weather outlook, May 13, 12:22 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
122 PM CDT WED MAY 13 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
122 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS ALL THE OUTLOOK AREA IN A SLIGHT
RISK WITH LOCATIONS ALONG AND SOUTH OF A STERLING ILLINOIS TO
DAVENPORT IOWA TO KEOSAUQUA IOWA LINE IN A MODERATE RISK.

A COLD FRONT WILL SWEEP THROUGH THE OUTLOOK AREA THIS AFTERNOON AND
TONIGHT...BRINGING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS.
AN AREA OF CLEARING HAS DEVELOPING OVER PORTIONS OF CENTRAL AND
SOUTHEAST IOWA...ALLOWING TEMPERATURES TO WARM INTO THE 70S.  THERE
IS NOW THE POTENTIAL FOR WIDESPREAD STRONG THUNDERSTORMS...WITH
DAMAGING WINDS ALONG A SQUALL LINE AS THE COLD FRONT PASSES BY.  IN
ADDITION...SUPERCELL THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WESTERN ILLINOIS.  ANY
SUPERCELL THUNDERSTORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL.  SUPERCELL THUNDERSTORMS MAY ALSO BE CAPABLE OF
PRODUCING ISOLATED TORNADOES THROUGH EARLY THIS EVENING.  THE MOST
FAVORED AREA FOR TORNADIC SUPERCELLS WILL BE SOUTH OF INTERSTATE
80.  STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH IS LIKELY TO
BRING RISES TO AREA RIVERS...AND COULD CAUSE LOCALIZED FLASH
FLOODING IN AREAS THAT SAW HEAVY RAINS LAST NIGHT AND THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY AND FRIDAY
NIGHT. SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH THE MAIN THREAT
LIGHTNING AND LOCALLY HEAVY RAIN. THERE IS A SLIGHT RISK OF SEVERE
WEATHER ALONG AND SOUTH OF HIGHWAY 34 BUT THIS IS HIGHLY DEPENDENT
ON THE AMOUNT OF INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

ERVIN

In the hours before

Special weather statement, May 13, 5:19 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 PM CDT WED MAY 13 2009

IAZ051>053-063>065-067-076>078-140045-
JONES IA-BENTON IA-LINN IA-CEDAR IA-IOWA IA-JOHNSON IA-MUSCATINE IA-
WASHINGTON IA-KEOKUK IA-LOUISA IA-
619 PM CDT WED MAY 13 2009

...VERY HEAVY RAIN WITH STORMS...

AT 610 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS FROM COGGON TO OLLIE. RAINFALL RATES OF OVER 1 INCH
IN 30 MINUTES OR LESS HAVE BEEN REPORTED WITH THESE STORMS.

SOME CITIES AFFECTED BY THESE STORMS ARE CEDAR RAPIDS...IOWA CITY
...AND WASHINGTON.

MINOR STREET FLOODING OF THESE STORMS IS LIKELY FROM THESE STORMS IN
URBAN AND LOW LYING AREAS. IF YOU ENCOUNTER WATER ON A ROAD...TURN
AROUND AND FIND AN ALTERNATE ROUTE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4221 9091 4122 9115 4116 9242 4219 9184
Special weather statement, May 13, 5:53 PM CST, 1 hour 7 minutes before
IAZ042-053-054-064>068-077-078-088-ILZ001-002-007-009-015-016-024-
140045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT WED MAY 13 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 745 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     HENRY...DUBUQUE...JACKSON...JONES...CLINTON...CEDAR...JOHNSON...
     SCOTT...MUSCATINE...WASHINGTON AND LOUISA

IN ILLINOIS
     JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...
     MERCER AND HENRY

SOME LOCATIONS AFFECTED ARE
     ALBANY...ALEDO...FREEPORT...MOLINE...SHERRARD...ATALISSA...
     CLINTON...CONESVILLE...DAVENPORT...MAQUOKETA...AND TIPTON.

AT 644 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM ZWINGLE TO 3 MILES NORTH OF
OLDS...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF DUBUQUE TO
12 MILES SOUTHEAST OF WASHINGTON...MOVING EAST AT 40 MPH. RAINFALL
RATES OF 1 TO 1.5 INCHES IN LESS THAN AN HOUR HAVE BEEN REPORTED
FROM THESE STORMS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4236 8950 4219 8963 4219 8968 4212 8968
      4107 9048 4110 9171 4240 9075
TIME...MOT...LOC 2345Z 272DEG 42KT 4232 9068 4117 9153
Local storm report, May 13, 6:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             10 SW MEMPHIS           40.36N 92.30W
05/13/2009  M1.00 INCH       SCOTLAND           MO   EMERGENCY MNGR

            HAIL LASTED FOR 3 OR 4 MINUTES.

&&

LEGRO
Local storm report, May 13, 6:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             10 SW MEMPHIS           40.36N 92.30W
05/13/2009  M1.00 INCH       SCOTLAND           MO   EMERGENCY MNGR

            HAIL LASTED FOR 3 OR 4 MINUTES. TIME ESTIMATED.

&&

LEGRO
Local storm report, May 13, 6:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             SW FAIRFIELD            41.01N 91.97W
05/13/2009  M0.50 INCH       JEFFERSON          IA   TRAINED SPOTTER

            DIME SIZED HAIL LAST FOR A COUPLE MINUTES.

&&

LEGRO
Special weather statement, May 13, 6:51 PM CST, 9 minutes before
IAZ054-066>068-078-088-089-098-099-ILZ001-002-007-009-015>018-
024>026-034-140145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CDT WED MAY 13 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 845 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     LEE...VAN BUREN...DES MOINES...HENRY...JACKSON...CLINTON...
     SCOTT...MUSCATINE AND LOUISA

IN ILLINOIS
     PUTNAM...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
     ISLAND...HANCOCK...WARREN...HENDERSON...MERCER...HENRY AND
     BUREAU

INCLUDING THE FOLLOWING LOCATIONS

ALBANY...ALEDO...ANDALUSIA...ATKINSON...COLONA...FREEPORT...GENESEO
...KEITHSBURG...MOLINE...MONMOUTH...ROCK FALLS...TISKILWA...
BURLINGTON...CLINTON...AND DAVENPORT.

AT 744 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 2 MILES WEST OF FREEPORT TO
17 MILES SOUTHWEST OF PILOT GROVE...OR ALONG A LINE EXTENDING FROM 2
MILES WEST OF FREEPORT TO 13 MILES SOUTHEAST OF KEOSAUQUA...MOVING
EAST AT 45 MPH. RAINFALL RATES OF 1 TO 1.3 INCHES IN UNDER AN HOUR
HAVE BEEN REPORTED WITH THESE STORMS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4115 8954 4114 8964 4123 8966 4123 8977
      4123 8987 4115 8988 4115 9043 4065 9045
      4064 9106 4071 9185 4241 8968 4225 8939
      4219 8941 4219 8968 4198 8969 4159 8963
      4160 8918 4144 8916
TIME...MOT...LOC 0046Z 305DEG 44KT 4228 8965 4060 9176

The radar

The Quad Cities radar (KDVN), 142 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 hail. Local standard time, as filed.

Hail, Hancock

When
May 13, 7:00 PM CST
Where
Hancock County, 0.87 mi SW of Carthage
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.410, -91.140

Hail, Henderson

When
May 13, 7:48 PM CST
Where
Henderson County, Lomax
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.680, -91.070

Flash Flood, Carroll

When
May 13, 7:55 PM CST to 10:00 PM CST
Where
Carroll County, 1.38 mi N of Savanna to 3.45 mi W of Savanna Stransky Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.100, -90.150

Heavy rains resulted in flooding of a low lying railroad underpass near Savanna, IL during the evening of May 13.

Flash Flood, Carroll

When
May 13, 7:56 PM CST to 10:00 PM CST
Where
Carroll County, 2.72 mi W of Mt Carroll to 2.05 mi NNE of Wacker
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.100, -90.033

The intersection of Scenic Palisades Road and Quarry Road about 2 miles west of Mount Carroll, IL was flooded as a result of heavy rains.

Flash Flood, Stephenson

When
May 13, 8:00 PM CST to 10:00 PM CST
Where
Stephenson County, 2.76 mi S of Sciota Mills to 2.31 mi WSW of Freeport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.310, -89.670

Heavy rains resulted in flash flooding of some intersections in Freeport, IL during the evening of May 13.

Hail, Putnam

When
May 13, 8:05 PM CST
Where
Putnam County, 0.69 mi S of Granville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.260, -89.230

Flash Flood, Carroll

When
May 13, 8:19 PM CST to 10:30 PM CST
Where
Carroll County, 1.03 mi W of Milledgeville to 2.05 mi SW of Milledgeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.970, -89.800

Heavy rains caused the flash flooding of a low lying railroad underpass in Milledgeville, IL during the evening of May 13.

Flash Flood, Carroll

When
May 13, 9:30 PM CST to 11:30 PM CST
Where
Carroll County, 0.84 mi WNW of Lanark to 0.62 mi WSW of Lanark
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.105, -89.845

Heavy rains caused some flash flooding of some roads near Lanark, IL during the evening of May 13. Some roads on the south side of town eroded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170039, 170040, 170046, 170059, 170060, 170056, 170063, 170058.